West Virginia, 2020Flooding and Heavy Rain in West Virginia, February 11 to 16, 2020
February 11 to 16, 2020 · NWS RLX · 10 events in 7 counties and zones
A series of cold fronts in close succession crossed through West Virginia around the middle of the calendar month. Excessive rainfall resulted in impassable roads and minor flooding in low-lying areas, as well as a rise in local rivers, creeks, and streams.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of cold fronts in close succession crossed through West Virginia around the middle of the calendar month. Excessive rainfall resulted in impassable roads and minor flooding in low-lying areas, as well as a rise in local rivers, creeks, and streams. The Ohio River rose out of its banks near Huntington on the morning of the 14th and remained in that state for the next 24 hours. Upstream at Point Pleasant, the Ohio River remained in a prolonged state of being out of its banks for over two days, resulting in minor flooding along local roads near the river.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 11, 8:09 AM EST, 51 minutes earlier.
Area forecast discussion, Feb 11, 8:09 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
809 AM EST Tue Feb 11 2020
.SYNOPSIS...
Cold front and surface low cross today. Another system brings
unsettled weather late Wednesday into Thursday. Snow showers
/ flurries in its wake into Friday. Weekend starts cold / dry.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 810 AM Tuesday...
Updated pops across southeast Ohio based on radar trends,
essentially hanging onto chance for precipitation a little
longer than previously forecast. Otherwise, no changes.
As of 215 AM Tuesday...
A wave has developed along the Appalachians to the southwest.
This feature will ride up along the mountains enhancing rain
showers this morning into the afternoon providing an additional
quarter of an inch of rainfall south of I64/I79 with little
accumulations elsewhere. Not expecting widespread flooding
issues as QPF has come down a tad so holding off on any flood
watch at this time, however since a few river point flood
warnings are out will go ahead and leave mention of the
potential for localized flooding in the HWO. The later shift
will have a look at the potential for a watch for Wednesday
when the next round of rainfall comes through.
The cold frontal boundary draped over the area will push out to
the southeast by the late afternoon today although low level
moisture is left stagnant. Post frontal stratus lingering
through most of the afternoon resulting in cloudy skies and
little in the way of any diurnal trend today with temperatures
halted around the upper 40's maybe a few 50's in certain
locations. Northerly flow will back to a more westerly flow with
upper level convergence drying out and pushing the showers out
to the east which may linger in the northeast mountains a short
while afterwards.
High pressure will then build in from the west for the rest of
today giving the area a break from shower activity while cold
air advection from the northwest drops temperatures down to
around freezing or below overnight. Another system from the
southwest approaches increasing rain chances through early
morning Wednesday.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 500 AM Tuesday...
Low pressure approaches from the southwest Wednesday, and then
cuts up through the middle Ohio valley Wednesday night. The
forecast reflects later onset of precipitation Wednesday
compared with the previous package and central guidance,
reflecting slower timing of virtually all of the model guidance.
This limits the chance for frozen or freezing precipitation as
the precipitation overspreads the area during mainly the
afternoon. Pockets of freezing rain are possible in the
mountains in the higher, colder portion of the mixed layer below
the frontal inversion. Otherwise a few pellets or flakes could
occur at the onset.
Warm advection rain will move up quickly through the middle
Ohio Valley Wednesday afternoon and evening, and then a solid
band of showers will cross with the cold front Wednesday night.
These showers could bring down strong winds aloft ahead of the
cold front, especially over the mountains, but CAPE is forecast
to be paper thin at best.
The total QPF is one to one and a quarter inches over the middle
Ohio valley, and three quarters of an inch to an inch over the
central Appalachians, with a break provided by the warm sector
there. Minor flooding problems are possible once again over the
middle Ohio Valley, given the higher values, and little or no
break.
The system pulls out Thursday and Thursday night, but a deep,
cold moist layer in its wake spells an overcast with snow
showers or flurries right into Friday.
High pressure will bring about a clear, cold Friday night.
Central guidance temperatures looked OK, which reflects the
warming ahead of the cold front Wednesday night, slowly falling
temperatures Thursday, and then a cold period Thursday night
through Friday night.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 500 AM Tuesday...
High pressure continues the dry weather on Saturday, and then
gives way to a southwest flow of milder air Saturday night and
Sunday.
Models are farther north with a short wave trough crossing
Sunday, so the moisture feed from the south is not likely to be
squeezed out this far south. Thus the chance for precipitation
is greatly reduced from the previous package and central
guidance Sunday into Sunday night.
Another short wave trough tracking a little farther south may
squeeze moisture out Monday amid continued low level southwest
flow. A stronger system brings a better chance for rain Tuesday,
amid strengthening southwest flow ahead of a cold front that
crosses late Tuesday or Tuesday night.
&&
.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
As of 630 AM Tuesday...
Flow turns more northerly although light, while backing to a more
westerly flow with the onset of another wave to the south
riding up along the mountains enhancing rain showers this
late morning. With high pressure to the west and low to the
east through the rest of Tuesday, winds will stay westerly,
generally at 5 to 10kt. Rain induced fog plagues most of the
area this morning with IFR VIS/CIGs with some occasional VLIFR,
however should be clearing out shortly after the front kicks out
along with the help of high pressure slowly building in from the
west. Chances of showers will be mainly confined to the
mountains this afternoon with MVFR restrictions to VIS under any
shower activity. Low CIGs will unfortunately persist in some
post frontal stratus with occasional IFR at most terminals until
the late afternoon with low level moisture becoming stagnate in
the area. As high pressure and upper level convergence moves in
by late afternoon clouds and rain will scatter out and mainly
VFR will takeover for a short period until lower clouds and rain
start to invade from the south due to another system that will
move in from the southwest by Wednesday afternoon.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: IFR/LIFR/VLIFR conditions could vary as
rain moves back in through Tuesday afternoon.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EST 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18
CRW CONSISTENCY H H H H H H H H H H M H
HTS CONSISTENCY H M M M L H H L M H H H
BKW CONSISTENCY H H M L M H H M H H H H
EKN CONSISTENCY H M H H H H M M M M H M
PKB CONSISTENCY H M M L L M M L H H H H
CKB CONSISTENCY L M H H H H H M H H H H
AFTER 12Z WEDNESDAY...
IFR in rain possible late Wednesday into Thursday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...TRM/JZ
NEAR TERM...SL/JZ
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JZ
Hazardous weather outlook, Feb 11, 3:54 AM EST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
354 AM EST Tue Feb 11 2020
VAZ003-004-WVZ027-028-030-032>034-039-040-515>526-120900-
Dickenson-Buchanan-Clay-Braxton-Lewis-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
354 AM EST Tue Feb 11 2020
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.
.DAY ONE...Today and Tonight.
There is a low probability for widespread hazardous weather.
There is an additional 1/2 inch of rainfall today which could cause
minor water issues and or flooding to poor drainage areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Another system expected late Wednesday through Thursday will bring
the potential for periods of moderate to heavy rainfall. This could
lead to water issues and or flooding, especially to poor drainage
areas. There is the potential for up to 1 to 1.5 inches additional
rainfall in localized areas during this time frame.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026-
029-031-120900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer-Harrison-
354 AM EST Tue Feb 11 2020
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
There is a low probability for widespread hazardous weather. Up to
one half inch or more of rainfall can be expected, which could cause
minor waters issues and or flooding to poor drainage areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Another system expected late Wednesday through Thursday will bring
the potential for periods of moderate to heavy rainfall. This could
lead to water issues and or flooding, especially to poor drainage
areas. There is a slight risk of excessive rainfall along the Ohio
River Valley from Wednesday morning into Thursday morning. There is
the potential for an additional 1 to 1.5 inches or more of rainfall
in localized areas during this time frame.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Feb 11, 7:47 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
747 AM EST TUE FEB 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN MADISON 38.06N 81.80W
02/11/2020 M1.07 INCH BOONE WV EMERGENCY MNGR
24-HOUR RAINFALL. 24 HOUR RAINFALL AMOUNT FOR FEB. 10
CALENDAR DAY.
&&
EVENT NUMBER RLX2000469
MZFlood, Lincoln
- When
- February 11, 9:00 AM EST to 9:00 PM EST
- Where
- Lincoln County, 1.07 mi N of New Hamlin to 0.05 mi E of Hubball
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 38.295, -82.120
The Upper Mud River rose above its banks and covered the roadways of Upper Mud River Road at Big Laurel near Jenks. Upstream along the Mud River, Palermo Road also flooded near the town of Palermo.
Flood, Wayne
- When
- February 11, 9:30 AM EST to 2:00 PM EST
- Where
- Wayne County, 1.29 mi ENE of Webb to 1.14 mi SW of Wilsondale
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 37.977, -82.458
Route 152 near Dunlow was closed due to Twelvepole Creek rising out of its banks.
Heavy Rain, Mingo
- When
- February 12, 8:00 PM EST to February 13, 6:00 AM EST
- Where
- Mingo County, 0.4 mi SW of Williamson
- Property damage
- $6,000
- Reported by
- Broadcast Media
- Coordinates
- 37.676, -82.285
A rock and mud slide crumbled onto West Third Avenue in the Fairview Community near the Old Stewart's Drive-Inn with a large boulder blocking the road in both directions. The front end of a car was struck by the falling debris, but no injuries occurred.
Flood, Mason
- When
- February 12, 10:30 PM EST to February 16, 12:45 AM EST
- Where
- Mason County, 1.12 mi W of Henderson to 0.48 mi NNW of Point Pleasant
- Cause
- Heavy Rain
- Property damage
- $6,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.833, -82.150
The Ohio River at Point Pleasant rose above its 40 foot flood stage during the late night hours on the 12th, and remained that way until the early morning hours on the 16th. This led to prolonged flooding of local roads in Point Pleasant, including Salt Creek Road, Hannan Trace Road, Huntington Road at Boggs Run Road, and Mason Eighty Road. The river crested at 43.75 feet, causing flooding to occur all the way into Ambrosia along Route 30 and 62.
Flood, Cabell
- When
- February 13, 3:00 AM EST to 3:00 PM EST
- Where
- Cabell County, 1.19 mi ESE of Melissa to 0.82 mi WSW of Milton
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 38.371, -82.312
One of two eastbound lanes were closed on US-60 near Woodland Drive due to high water.
Flood, Putnam
- When
- February 13, 5:00 AM EST to 2:00 PM EST
- Where
- Putnam County, 0.18 mi NNE of Robertsburg to 1.99 mi NNW of Paradise
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 38.652, -81.948
Minor flooding on Manilla Ridge Road occurred as Eighteenmile Creek rose out of its banks.
Flood, Mason
- When
- February 13, 7:00 AM EST to 3:00 PM EST
- Where
- Mason County, 0.38 mi WNW of Glenwood to 1.9 mi WSW of Mt Olive
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.582, -82.187
Ashton Upland Road became impassable during the morning hours on the 13th due to high water along the roadway.
Flood, Tyler
- When
- February 13, 2:00 PM EST to February 14, 1:00 AM EST
- Where
- Tyler County, 1.29 mi NNW of Plum Run to 0.86 mi ESE of Frew
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.387, -81.009
Middle Island Creek near Middlebourne rose out of its banks on the afternoon of the 13th, and crested at 16.84 feet later on that evening. It returned below its 16 foot bankfull stage just after midnight on the 14th. Low and poor drainage areas along the creek and tributaries flooded during this time.
Flood, Tyler
- When
- February 13, 8:45 PM EST to February 14, 3:45 AM EST
- Where
- Tyler County, 1.5 mi ENE of Little to 0.29 mi W of Adonis
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.478, -80.974
The Middle Island Creek gage at Little observed the creek rising out of its 14 foot bankfull level on the evening of the 13th. It crested at 14.24 feet a few minutes after midnight and then returned to its banks just before dawn. The field opposite the gage, along with Stewarts Run Road and low areas along secondary roads near the creek, were flooded during this time period.
Flood, Cabell
- When
- February 14, 10:00 AM EST to February 15, 10:30 AM EST
- Where
- Cabell County, 1.92 mi WSW of West Huntington to 2.08 mi WNW of Guyandotte
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- River/Stream Gage
- Coordinates
- 38.411, -82.504
The Ohio River near Huntington rose out of its banks on the morning of the 14th, cresting at 50.48 feet later on that evening. It returned below its 50 foot flood stage the next morning. Many low-lying sections near the river became flooded due to backwater, West Virginia Route 2 at Glenwood being one of those areas in particular.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, February 11, 20201 death · 1 event
- Flooding in Mississippi, February 11, 2020$25,000 · 2 events
- Winter Weather in Texas, February 11 to 12, 202011 events
- High Wind in Montana, February 11, 202055 kt wind · 9 events
- Flooding in Indiana, February 11 to 25, 20208 events
- Drought in Texas, February 11 to 29, 20206 events
- Heavy Snow in New Mexico, February 11 to 12, 20205 events
- High Wind in Wyoming, February 11 to 12, 202063 kt wind · 4 events
- Flooding in Tennessee, February 11, 20203 events
- High Wind in Texas, February 11, 20201 event
- Heavy Snow in Montana, February 11 to 12, 20201 event
- High Wind in Montana, February 11 to 12, 202051 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869638, 869658, 874715, 869666, 869645, 869650, 869656, 869652, 869664, 869665.